Localized concentration of semi-classical states for nonlinear Dirac equations. (English) Zbl 1309.35102

Summary: The present paper studies concentration phenomena of the semiclassical approximation of a massive Dirac equation with general nonlinear self-coupling: \[ -i \hbar \alpha \cdot \nabla w+a \beta w + V (x) w = g (| w| ) w. \] Compared with some existing issues, the most interesting results obtained here are twofold: the solutions concentrating around local minima of the external potential; and the nonlinearities assumed to be either super-linear or asymptotically linear at the infinity. As a consequence one sees that, if there are \(k\) bounded domains \(\Lambda_j \subset \mathbb{R}^3\) such that \(-a < \min_{\Lambda_j} V=V(x_j) < \min_{\partial \Lambda_j}V\), \(x_j\in\Lambda_j\), then the \(k\)-families of solutions \(w_\hbar^j\) concentrate around \(x_j\) as \(\hbar\to 0\), respectively. The proof relies on variational arguments: the solutions are found as critical points of an energy functional. The Dirac operator has a continuous spectrum which is not bounded from below and above, hence the energy functional is strongly indefinite. A penalization technique is developed here to obtain the desired solutions.


35Q41 Time-dependent Schrödinger equations and Dirac equations
81V10 Electromagnetic interaction; quantum electrodynamics
35P15 Estimates of eigenvalues in context of PDEs
35B38 Critical points of functionals in context of PDEs (e.g., energy functionals)
Full Text: DOI arXiv


[1] Ackermann N.: A nonlinear superposition principle and multibump solution of periodic Schrödinger equations. J. Funct. Anal. 234, 423-443 (2006) · Zbl 1126.35057
[2] Ambrosetti A., Badiale M., Cignolani S.: Semi-classical states of nonlinear Shrödinger equations. Arch. Rational Mech. Anal. 140, 285-300 (1997) · Zbl 0896.35042
[3] Ambrosetti A., Felli V., Malchiodi A.: Ground states of nonlinear Schrödinger equations with potentials vanishing at infinity. J. Eur. Math. Soc. 7, 117-144 (2005) · Zbl 1064.35175
[4] Byeon J., Jeanjean L.: Standing waves for nonlinear Schrödinger equations with a general nonlinearity. Arch. Rational Mech. Anal. 185(2), 185-200 (2007) · Zbl 1132.35078
[5] Byeon J., Wang Z.Q.: Standing waves with a critical frequency for nonlinear Schrödinger equations. Arch. Rational Mech. Anal. 165(4), 295-316 (2002) · Zbl 1022.35064
[6] Dautray R., Lions J.L.: Mathematical Analysis and Numerical Methods for Science and Technology, vol. 3. Springer, Berlin (1990) · Zbl 0683.35001
[7] Del Pino M., Felmer P.: Local mountain passes for semilinear ellipitc problems in unbounded domains. Calc. Var. Partial Differential Equations 4, 121-137 (1996) · Zbl 0844.35032
[8] Del Pino, M., Felmer, P.: Multi-peak bound states for nonlinear Schrödinger equations, Annales de l’Institut Henri Poincare (C) Non Linear Analysis, vol. 15. No. 2. Elsevier, Masson, pp. 127-149, (1998) · Zbl 0901.35023
[9] Ding Y.H.: Variational Methods for Strongly Indefinite Problems, Interdiscip. Math. Sci., vol. 7. World Scientific Publ, Singapore (2007) · Zbl 1133.49001
[10] Ding Y.H.: Semi-classical ground states concentrating on the nonlinear potentical for a Dirac equation. J. Differ. Equ. 249, 1015-1034 (2010) · Zbl 1193.35161
[11] Ding, Y.H., Lee, C., Ruf, B.: On semiclassical states of a nonlinear Dirac equation. Proc. R. Soc. Edinburgh Sect. A Math. 143.04, 765-790 (2013) · Zbl 1304.35590
[12] Ding Y.H., Liu Xiaoying: Semi-classical limits of ground states of a nonlinear Dirac equation. J. Differ. Equ. 252, 4962-4987 (2012) · Zbl 1236.35133
[13] Ding Y.H., Ruf B.: Existence and concentration of semi-classical solutions for Dirac equations with critical nonlinearities. SIAM J. Math. Anal. 44(6), 3755-3785 (2012) · Zbl 1259.35171
[14] Ding Y.H., Wei J.C.: Stationary states of nonlinear Dirac equations with general potentials. Rev. Math. Phys. 20, 1007-1032 (2008) · Zbl 1170.35082
[15] Ding Y.H., Wei J.C., Xu T.: Existence and concentration of semi-classical solutions for a nonlinear Maxwell-Dirac system. J. Math. Phys. 54(06), 061505 (2013) · Zbl 1282.81073
[16] Ding Y.H., Xu T.: On semi-classical limits of ground states of a nonlinear Maxwell-Dirac system. Calc. Var. Partial Differ. Equ. 51(1), 17-44 (2014) · Zbl 1297.35197
[17] Ding Y.H., Xu T.: On the concentration of semi-classical states for a nonlinear Dirac-Klein-Gordon system. J. Differ. Equ. 256, 1264-1294 (2014) · Zbl 1283.35099
[18] Esteban M.J., Séré E.: Stationary states of the nonlinear Dirac equation: a variational approach. Commun. Math. Phys. 171, 323-350 (1995) · Zbl 0843.35114
[19] Finkelstein R., LeLevier R., Ruderman M.: Nonlinear spinor fields. Phys. Rev. 83(2), 326-332 (1951) · Zbl 0043.21603
[20] Finkelstein R., Fronsdal C., Kaus P.: Nonlinear spinor field. Phys. Rev. 103(5), 1571-1579 (1956) · Zbl 0073.44705
[21] Floer A., Weinstein A.: Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential. J. Funct. Anal. 69, 397-408 (1986) · Zbl 0613.35076
[22] Gilbarg D., Trudinger N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1998) · Zbl 0361.35003
[23] Ivanenko D.D.: Notes to the theory of interaction via particles. Zh.Éksp. Teor. Fiz. 8, 260-266 (1938) · Zbl 0021.27604
[24] Jeanjean L., Tanaka K.: Singularly perturbed elliptic problems with superlinear or asymptotically linear nonlinearities. Calc. Var. Partial Differ. Equ. 21(3), 287-318 (2004) · Zbl 1060.35012
[25] Lions, P.L.: The concentration-compactness principle in the calculus of variations: the locally compact case, Part II. AIP Anal. non linéaire1, 223-283 · Zbl 0704.49004
[26] Miguel R., Hugo T.: Solutions with multiple spike patterns for an elliptic system. Calc. Var. Partial Differ. Equ. 31(1), 1-25 (2008) · Zbl 1143.35027
[27] Miguel R., Yang J.F.: Spike-layered solutions for an elliptic system with Neumann boundary conditions. Trans. Am. Math. Soc. 357, 3265-3284 (2005) · Zbl 1136.35046
[28] Oh Y.G.: Existence of semi-classical bound states of nonlinear Schrödinger equations with potentials of the class (V)a. Commun. Partial Differ. Equ. 13(12), 1499-1519 (1988) · Zbl 0702.35228
[29] Oh Y.G.: On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential. Commun. Math. Phys. 131(2), 223-253 (1990) · Zbl 0753.35097
[30] Rabinowitz, P.H.: Minimax Methods in Critical Point Theory with Applications to Differential Equations. Amer. Math. Soc., Providence, 1986 · Zbl 0609.58002
[31] Rabinowitz P.H.: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 43(2), 270-291 (1992) · Zbl 0763.35087
[32] Stein E.M.: Singular integrals and differentiability properties of functions, vol. 2. Princeton University Press, Princeton (1970) · Zbl 0207.13501
[33] Simon B.: Schrödinger semigroups. Bull. Am. Math. Soc. (N.S.) 7, 447-526 (1982) · Zbl 0524.35002
[34] Wang X.: On concentration of positive bound states of nonlinear Schrödinger equations. Commun. Math. Phys. 153(2), 229-244 (1993) · Zbl 0795.35118
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.